So you get a handle on your disease symptoms and you know what's normal for you. It is perfectly normal for me to slump sideways when sitting and when standing or walking too long. I know if it's hot I lose most of the sight in my right eye. I cannot remember much. Simon says I have man brain disease. It is not a pleasant experience. I also lisp and my tongue stops working if I talk too long. So if you're getting the picture of a drunk Castillian you're getting it about right.
I have not had relapse-remission since being diagnosed but based on my history I've obviously had a few relapses and remissions back to pretty close to normal in the past. Now I'm sort of in limbo. Limbo is among other things the borders of Hell - very apt I feel. I have not got worse but I have not got better. Since it's been the same since August I am aware that I may stay the same for some time or I might get worse and then either recover back to my present state, recover but not be as 'well' as I am now or just keep on pitching down hill. What a strange disease!
I am now on Copaxone. Once daily injections that are barely noticeable going in but hurt like hell a few minutes after. Copaxone is Glatiramer acetate - noninterferon, nonsteroidal agent that is supposed to reduce relapses in people with remitting-relapsing multiple sclerosis. It has a nice list of side effects that I was told about but because I like to be an individual I went for one of the rarer ones - hugely odematous feet! The side I inject on is always the most odematous but I have cankles and my feet, which were quite ugly anyway, look revolting. This is not life-threatening - unless it is caused by my kidneys failing! - but it is not pleasant and it is hard to tolerate it in the hope that it will slow down the progression of a disease which has left me the proud bearer of a mobility park placard already.
I voiced my concerns at the last visit to see my neurologist and she decided to try me on a 5 day dose of high dose steroids and decided that I should have another MRI. The steroids were oral methylprednisolone so I was able to have them at home and just be a horror witch to all around me. They didn't realize the protection an inpatient stay gave them! I finished them about 8 days ago and have seen no real improvement but apparently these things take time.
The idea of another MRI filled me with dread. I decided to go private - after why have health insurance if you don't use it. I'll tell you why! A 2 hour MRI and all the accompanying bits and bobs cost NZD2800 and our Southern Cross policy covers MRI's to a total of NZD1200 per year! Great if you want your hip or ankle checked but not if it's your brain and spine. Depite the pain of the cost the experience was so much better! I think the radiologist at Auckland must be a sadist because there was no need to strap me down like Hannibal Lecter! I spent my private MRI looking at photos of US national parks and listening to the Edge. I did have a mild sedative because I had thought I was going to be restrained and needed something to help me cope with that! They gave me weird looks when I told them I wasn't claustrophobic - I just don't like being tired down.
Two days later the results came in the mail! Beats the one month and having to ask what it said last time! I have no new lesions which is no surprise - I am the same not worse! I have a possible telangiectasia - that could be why I've started having migraines or it may be nothing! I have to now see the neurologist to see what it means. what she had better not say. She is a good neuro so I'm pretty sure she won't say anything dumb!
Now we come to why I had an MRI. I didn't tolerate betaferon - deranged LFTs, skin marking, itching, swollen sites. I'm not doing so well on Copaxone - odema, swollen/red sites. So what does that leave? Well it leaves the drug that everyone gets really excited about because you only get it as last resort! A monthly infusion of Tysabri - a selective adhesion molecule which attaches itself to the damaging T-cells, it prevents a majority of them from crossing the blood-brain barrier and entering the CNS. And even if a few do get across the BBB and enter the CNS, Tysabri is able to migrate them away from the myelin, providing double coverage from the damaging T-cells. Sounds dandy, right?
Now for the risk whose name we dare not speak: According to information released by Biogen Idec, as of September 1, 2011 there have been 159 confirmed cases of progressive multifocal leukoencephalopathy (PML, a viral infection of the brain that usually leads to death or severe disability) among people who have used Tysabri® after it became available for prescription in July 2006. AND 18% of those who have developed PML have died (29 out of 159). The degree of disability in the survivors is a wide spectrum: at the milder end, some have recovered enough to return to work, and at the other extreme, some are confined to bed, requiring extensive assistance with activities of daily living, and others were in between this range. The overall global PML rate is now at 1.62 per 1,000 patients but it rises the longer you are on the drug – currently about 3.03/1000 for those on the drug for two years or longer. So sounds like small beans - 0.16% chance of developing a disease that could kill you. Well I have two problems with that!
1) MS has pretty much 0% chance of killing me
2) I specialise in developing the rare and unusual side effects.
So I know it's a really amazing drug - people report they feel so good on it. It seems to be a real tiger against optic neuritis BUT it can lead to death - and not a nice calm death, a really really nasty death.
PML is caused by the JC virus. However, many (probably most) people have been infected with the JC virus. It does not cause any disease in people unless conditions are just right. One such situation is in people taking Tysabri. In a small percentage of people who take Tysabri, conditions will be just right for the JC virus to proliferate and cause PML. So technically if you don't have JC antibodies you should be OK on Tysabri. But
a) is this test carried out routinely in New Zealand?
b) if it's so common what if you catch it while on Tysabri!
So if they grin and say 'yay, you can go on Tysabri' _ I'm going say 'whoa'. I'll need a lot of convincing to go from I feel like shit but it won't kill me to I feel grand but I may die a nasty death.
Of course I may have failed the MRI test and it'll be a moot point and I won't need to worry at all!